Pericardial Effusion during Proton Therapy in a Patient with Chemorefractory Hodgkin Lymphoma.
Way A., Ozdemir S., Berges B., Getman N., Liang X., Mendenhall NP., Collins G., Cutter D., Mailhot Vega RB.
We present a case of recurrent pericardial effusion presenting during proton therapy in a 24-year-old female receiving mediastinal treatment for classical Hodgkin lymphoma. Pericardial effusion is typically considered an event accompanying lymphoma diagnosis or as a subacute or late effect of radiotherapy. Rarely has it been described as occurring during radiation treatment with photon-based radiotherapy, let alone proton therapy. It is unclear what underlying cause triggered recurrent effusion in this patient. Identifying and managing pericardial effusion during treatment delivery is important to consider as it may affect radiation dosimetry, particularly with proton therapy. Doing so will help ensure patients receive optimal treatment and minimize the risks of morbidity and mortality.